Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 290, NWS Amarillo, TX

October 6, 20176 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Oct 6, 2017, 9:28 PM CDT for 6 counties in Texas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2017, 9:28 PM CDT (02:28 UTC)
Expired
Oct 6, 2017, 10:05 PM CDT
In force
37 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hansford County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Ochiltree County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 111 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 10:02 PM CDTTSTM WND GST 6010 Nnw Miami, TXPOST EVENT REPORT SPOTTER ESTIMATED WINDS TO BE AROUND 50 GUSTING 60-65. THERE WERE TREE LIMBS DOWN ONE 3 TO 4 INCHES IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 8:25 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.2
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

921 
WUUS54 KAMA 070228
SVRAMA
TXC195-211-233-295-357-393-070330-
/O.NEW.KAMA.SV.W.0290.171007T0228Z-171007T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
928 PM CDT FRI OCT 6 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lipscomb County in the Panhandle of Texas...
  Eastern Hutchinson County in the Panhandle of Texas...
  Southeastern Hansford County in the Panhandle of Texas...
  Roberts County in the Panhandle of Texas...
  Western Hemphill County in the Panhandle of Texas...
  Southern Ochiltree County in the Panhandle of Texas...

* Until 1030 PM CDT

* At 928 PM CDT, severe thunderstorms were located along a line
  extending from 11 miles south of Spearman to 14 miles east of
  Stinnett to 8 miles northeast of Borger, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Borger, Canadian, Miami, Codman and Lora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3563 10039 3564 10145 3612 10124 3625 10029
TIME...MOT...LOC 0228Z 263DEG 32KT 3604 10121 3589 10120 3575 10131 

HAIL...1.00IN
WIND...60MPH
 
$$

Guerrero
2 follow-up statements
881 
WWUS54 KAMA 070255
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
955 PM CDT FRI OCT 6 2017

TXC195-233-070305-
/O.CAN.KAMA.SV.W.0290.000000T0000Z-171007T0330Z/
Hutchinson TX-Hansford TX-
955 PM CDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HUTCHINSON AND
SOUTHEASTERN HANSFORD COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area and therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

LAT...LON 3563 10039 3564 10109 3566 10109 3610 10099
      3625 10029
TIME...MOT...LOC 0255Z 265DEG 58KT 3604 10102 3589 10101 3575 10112 

$$

TXC211-295-357-393-070330-
/O.CON.KAMA.SV.W.0290.000000T0000Z-171007T0330Z/
Lipscomb TX-Roberts TX-Hemphill TX-Ochiltree TX-
955 PM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHWESTERN LIPSCOMB...ROBERTS...WESTERN HEMPHILL AND
SOUTHEASTERN OCHILTREE COUNTIES...

At 955 PM CDT, severe thunderstorms were located along a line
extending from 14 miles southeast of Spearman to 22 miles northwest
of Codman to 12 miles north of Skellytown, moving east at 65 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Canadian, Miami, Codman and Lora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3563 10039 3564 10109 3566 10109 3610 10099
      3625 10029
TIME...MOT...LOC 0255Z 265DEG 58KT 3604 10102 3589 10101 3575 10112 

HAIL...1.00IN
WIND...60MPH
 
$$

Guerrero
352 
WWUS54 KAMA 070305
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1005 PM CDT FRI OCT 6 2017

TXC211-295-357-393-070314-
/O.CAN.KAMA.SV.W.0290.000000T0000Z-171007T0330Z/
Lipscomb TX-Roberts TX-Hemphill TX-Ochiltree TX-
1005 PM CDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LIPSCOMB...
ROBERTS...WESTERN HEMPHILL AND SOUTHEASTERN OCHILTREE COUNTIES IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

LAT...LON 3563 10039 3564 10109 3566 10109 3610 10099
      3625 10029
TIME...MOT...LOC 0302Z 263DEG 32KT 3605 10093 3590 10092 3576 10103 

$$

Guerrero

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 8:56 PM CDT, 32 minutes earlier.

Area forecast discussion, Oct 6, 8:56 PM CDT, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
856 PM CDT Fri Oct 6 2017

.UPDATE...Storms have finally broke out from Beaver to Hereford.
Expect these will fill into a line impacting the ern 2/3rds of the
Panhandles with plenty of wind shear and cape for severe
potential. A SVR TSTM watch has been issued along and east of the
aforementioned line until 1 am.

Gittinger

&&

.PREV DISCUSSION... /Issued 608 PM CDT Fri Oct 6 2017/

AVIATION...00Z TAFs...VFR conditions will prevail throughout the
forecast period under mostly clear skies. However, thunderstorms
have developed north of Dalhart and more are expected to develop
across the western Panhandles tonight. Best chance appears to be
at KAMA with VCTS mention BTWN 07/02Z thru 07/05Z. Otherwise,
winds will veer from southwest 15 to 25 kts to northwest 15 to 25
kts behind frontal passage at all terminals around 07/03Z at KGUY
through 07/06Z for KDHT & KAMA. After frontal passage, winds
should start to AOB 12 kts with mostly clear to clear skies for
the rest of the TAF period.

Bieda

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

88/88
Hazardous weather outlook, Oct 6, 2:23 PM CDT, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
223 PM CDT Fri Oct 6 2017

OKZ001>003-TXZ001>020-070900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
223 PM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected later this afternoon and tonight
across the Texas and Oklahoma Panhandles. These thunderstorms
could become strong to severe with hail and damaging winds being
the primary hazards. An isolated tornado can't be ruled out. Flash
flooding will also remain a possibility with storms over areas
that received heavy rain recently.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A light frost may be possible across the northwestern Panhandles Monday
night into Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Emergency Management officials and spotter groups should be alert
for severe weather this afternoon and tonight across all of the
Panhandles.

Beat

In the hours before

Special weather statement, Oct 6, 6:51 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
651 PM CDT FRI OCT 6 2017

OKZ002-TXZ002-003-070030-
Texas OK-Sherman TX-Hansford TX-
651 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...NORTHWESTERN
HANSFORD AND NORTHEASTERN SHERMAN COUNTIES UNTIL 730 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm over
Texhoma, or 18 miles southwest of Guymon, moving east at 50 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Guymon, Hooker, Goodwell, Optima, Hardesty, Adams and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3653 10097 3641 10161 3642 10184 3663 10191
      3692 10111
TIME...MOT...LOC 2351Z 251DEG 45KT 3653 10175

Guerrero
Local storm report, Oct 6, 7:03 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
703 PM CDT FRI OCT 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             GOODWELL                36.59N 101.63W
10/06/2017  E0.88 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700858

WEBER
Special weather statement, Oct 6, 8:06 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
806 PM CDT FRI OCT 6 2017

OKZ002-003-TXZ003>005-070145-
Texas OK-Beaver OK-Ochiltree TX-Hansford TX-Lipscomb TX-
806 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER...
SOUTHEASTERN TEXAS...NORTHWESTERN LIPSCOMB...NORTHEASTERN HANSFORD
AND NORTHERN OCHILTREE COUNTIES UNTIL 845 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Gruver, or 14 miles north of Spearman, moving east
at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Perryton, Booker, Hardesty, Bryans Corner, Farnsworth, Boyd and
Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3627 10138 3651 10147 3686 10062 3638 10045
TIME...MOT...LOC 0105Z 251DEG 49KT 3639 10129

Guerrero
Local storm report, Oct 6, 9:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
909 PM CDT FRI OCT 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             BOOKER                  36.46N 100.54W
10/06/2017  M1.25 INCH       LIPSCOMB           TX   PUBLIC

            SOCIAL MEDIA POST SHOWED HAIL THE SIZE FROM NICKELS TO
            HALF DOLLARS.

&&

EVENT NUMBER AMA1700859

WEBER
Special weather statement, Oct 6, 9:11 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
911 PM CDT FRI OCT 6 2017

TXZ003-004-008-009-070300-
Hutchinson TX-Ochiltree TX-Roberts TX-Hansford TX-
911 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUTCHINSON...
SOUTHEASTERN HANSFORD...NORTHWESTERN ROBERTS AND OCHILTREE COUNTIES
UNTIL 1000 PM CDT...

At 911 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Farnsworth to Spearman to 4 miles
southeast of Morse. Movement was northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Perryton, Spearman, Wolf Creek Park, Waka, Farnsworth and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3595 10072 3594 10152 3625 10130 3650 10092
      3650 10055 3637 10055
TIME...MOT...LOC 0211Z 244DEG 40KT 3636 10097 3620 10118 3601 10141

Guerrero
Special weather statement, Oct 6, 9:17 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
917 PM CDT FRI OCT 6 2017

TXZ008-009-012>014-070315-
Gray TX-Hutchinson TX-Roberts TX-Potter TX-Carson TX-
917 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARSON...SOUTHERN
HUTCHINSON...NORTHWESTERN GRAY...EAST CENTRAL POTTER AND ROBERTS
COUNTIES UNTIL 1015 PM CDT...

At 917 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Pringle to 5 miles north
of Borger to 8 miles south of Fritch. Movement was east at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pampa, Borger, Miami, Fritch, Stinnett, Skellytown and Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

LAT...LON 3559 10066 3537 10174 3572 10151 3594 10147
      3600 10057 3588 10054 3578 10054
TIME...MOT...LOC 0217Z 260DEG 46KT 3591 10135 3574 10144 3552 10161

Guerrero

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 8:06 PM CDTSpecial Weather StatementAMAHansford39 min
Oct 6, 8:13 PM CDTSevere Thunderstorm WarningAMAHansford, Lipscomb, Ochiltree62 min
Oct 6, 8:37 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall68 min
Oct 6, 9:11 PM CDTSpecial Weather StatementAMAOchiltree49 min
Oct 6, 9:13 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall62 min
Oct 6, 9:17 PM CDTSpecial Weather StatementAMAHutchinson, Roberts58 min
Oct 6, 9:45 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley, Randall60 min
Oct 6, 9:52 PM CDTSevere Thunderstorm WarningAMALipscomb25 min
Oct 6, 10:03 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Wheeler57 min
Oct 6, 10:27 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley33 min
Oct 6, 10:58 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.